Ambien worked for me in 10mg. Not sure if the mg. go higher or if you can take more. I would ask your Dr. before taking more. I took it just before going to sleep as opposed to taking then brushing my teeth then watching the tube etc. It gave me at least 6 hrs. of good downtime.
I'm sorry to hear you are having such a tough time with sleep. I hope you can get some form of remedy soon.
I had sleep problems while on tx and still do have 6 weeks post-tx (didn't have anything like it prior). I started out on Ambien, and that helped for a short while - but ended up giving out after a few weeks. Then I was put on 50 mg of Trazodone (eventually boosting my intake to 100 mg). It only half worked while on tx. Right now I'm taking 50 mg and that is just a partial answer (though I don't know what the rest is).
Many people here have posted with sleep issues and there never seems to be a clear-cut medication winner. Even the Trazodone, which definatley did help me some, took weeks to actually kick in.
I've been struggling with insomnia too, at first my doctor perscribed Ambien 5mm, I would sleep for about 3 - 4 hours then be up the rest of the night, so this time he gave me (60) 5mm pills rather then (30) of the 10mm explaining that Ambien has a short acting time span, and if I wake up at 2:00am I can take another pill without feeling like a zombie in the morning, I usually need to wake up at 6:00am for work. I haven't tried this yet (I'll keep you posted), but what has been working lately is taking a 10mm Xanax around 8:00pm (I've had alot of anxiety lately also).
This is the worst part of tx for me (besides being a looney tune). Tried Ambien, Trazadone, Tylenol PM, Benadryl, Restoril, etc. Nothing worked until I went on those Ativans. They calm you down and enable you to sleep. Unfortunately, they are benzodiazapines and are addictive and getting off them is very very hard. I've done it before so I know. I swore I'd never do it again but I also swore I'd never do this horrible tx. If it gets me through the tx, I can deal with weaning off them again. It's the lesser of two evils. I take 10 mg early evening and when I lay down to sleep around 11:00, I usually sleep decently.
Anybody try Melatonin?
This is all I have ever used, even during my drug induced days of restlessness to get to sleep. It is sold in stores, and is relatively cheap. This is the chemical that your brain produces to promote a restfull sleep. I know it is all I have evr needed, and I am soo suprised noone ever mentions it.
Someone has mentioned Melatonin...checking my archives...it was Moonbaby. She used the sublingual tablets for sores in the mouth as well as sleep with great success. Says it may take a week to work, so be patient. It sounded like something good to try.
I too have insomnia and at different times have taken Ambien, Atarax (for itching, but it also knocks me out and I sleep), benadryl and tylenol pm. Nothing seems to work for more than 2-4 hours at a time. I'm going to try the melatonin--never thought of that. Thanks snook man.
I hope it is safe for the liver,my hepatologist prescribed it for depression and to help me sleep.
I have been on Remeron for almost 3 years now after trying many different ADs. For me it works the best of all that I have tried. If you can, get your doctor to prescribe the solable tabs they work alot faster. I just take one about a half hour before bedtime. Good luck
Documentation for Remeron warns to be careful with giving the drug to patients who are compromised hepatically (sp?) which is the cause for my concern.
After researching the topic, it seems no more or less a problem for our livers than othe AD and/or sleep aids. Last night I took the soluable tablet for the first time. Slept very well but groggy this morning.
It's wierd because my sleep issues intensified after being off tx for 3 weeks. During tx the Ambien worked well.
I'm not sure about mixing melatonin with AD's. I think it says on the label not to do it, consult your dr, something like that. So I guess that's not going to work--or you could check with your dr next time you see him.
You are right in that Trazodone is an AD, but is also used separately as a sedative (at least with Hep C tx). I have been rx'ed it as sleep-aid and during tx would take 100 mg about 45 minutes before attempting sleep.
I'm sorry to say that I don't have much in the way of information beyond that. Maybe you can ask your doc about it in conjunction with tx - assuming there would be no conflicts with any of your other existing medications, that is.
First of all, Thank you so much for your responses. I think I have it narrowed down to asking the Doctor for Remeron.Miked, please keep me posted as to how this is working for you.I would like to try Melatonin, as Laika suggested, but I am afraid of mixing the natural with prescription drugs.It is my understanding that Melatonin, etc., have no restrictions placed on ingredients. If I am thinking wrong please correct me. I am taking daily, 2 AD'S.(Neurotin, 100m. & Effexor, 150 m.3x per day)I also tried Xanax and Zoloft. It appearss that we all are averaging 3-4 hrs. per night and that is not enough to fight this disease.
TnHepGuy-Can you give me a little more info on Trazodone? I think what I have read that Trazodone and Remeron are both AD'S?
Bartt & Astrolady-I have been taking 10 m. Ambien for several mths. It worked at first-
CBee-how did you do on Trazodone?
Hepcgetlost-Does tha Atarax, taken by you for itching, provide you with 6 hrs. or more of sleep?
I hope you all have a itchless, headache free evening and somehow that you all get some sleep!
I've used Remeron for two nights now. Slept for 7-8 hours but groggy in the AM. Took a couple hours to be alert.
Watch the Nerontin. I had a phychiatrist that was trying to pump me with 2400 mg/day. My hepatolgist didn't know I was taking Nerontin until I brought it up. He took me off because of WBC could be compromised. You may want to ask the question of your doc.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.